Alert archive / Michigan / High Wind Watches in 2008

High Wind Watch 2, NWS Detroit, MI

December 27, 200817 counties in Michigan

NWS Detroit, MI issued this high wind watch at Dec 27, 2008, 4:06 AM EST for 17 counties in Michigan. It took effect at Dec 28, 2008, 3:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 27, 2008, 4:06 AM EST (09:06 UTC)
In effect from
Dec 28, 2008, 3:00 AM EST
Expired
Dec 27, 2008, 4:19 PM EST
In force
Issued by
NWS Detroit, MI

Counties Bay County, MI, Genesee County, MI, Huron County, MI, Lapeer County, MI, Lenawee County, MI, Livingston County, MI, Macomb County, MI, Midland County, MI, Monroe County, MI, Oakland County, MI, Saginaw County, MI, Saint Clair County, MI, Sanilac County, MI, Shiawassee County, MI, Tuscola County, MI, Washtenaw County, MI, Wayne County, MI

The radar

The Detroit radar (KDTX), 26 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 9.1 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2008-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2008-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 352 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
377 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
352 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this high wind watch went out at Dec 27, 3:35 AM EST, 31 minutes earlier.

Area forecast discussion, Dec 27, 3:35 AM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
335 AM EST SAT DEC 27 2008

.SHORT TERM...WARM SECTOR...TODAY AND MOST OF TONIGHT

WARM FRONT LIFTING INTO LOWER MI EARLY THIS MORNING AS FOG HAS
LIFTED ACROSS NW OHIO AND NORTHERN INDIANA. EXPECT A FEW MORE HOURS
OF DENSE FOG ACROSS THE SOUTH HALF OF THE FORECAST AREA AS THE WARM
FRONT MOVES THROUGH. WILL EXTEND THE DENSE FOG ADVISORY INTO THE
AFTERNOON FOR THE NORTH HALF OF FORECAST AREA.  DO NOT SEE MUCH HOPE OF
IMPROVING VISIBILITIES UNTIL THAT WARM FRONT MOVES THROUGH AND
WARMER AIR HELPS TO MIX AND LIFT THE FOG.

SHOWERS CONTINUE TO DEVELOP IN RESPONSE TO STRONG AND DEEP
ISENTROPIC LIFT...WARM AIR AND MOISTURE ADVECTION...AND UPPER
DIVERGENCE ASSOCIATED WITH STRENGTHENING UPPER JET THIS MORNING.
THIS MORNING THOSE SHOWERS MAY BE MORE SCATTERED ACROSS SOUTHEAST
MICHIGAN AS BEST FOCUS SEEMS TO BE NORTH AND WEST OF THE FORECAST
AREA. HOWEVER AS WE MOVE INTO THE AFTERNOON...A NEW ROUND OF LIFT
WITH WARM AIR AND MOISTURE ADVECTIONS...UPPER DIVERGENCE AND WEAK
SHORTWAVE ENERGY THAT WAS KICKING OFF THE STORMS OVER MO...MOVE OVER
SOUTHEAST MI. THEN THERE WILL BE THE COLD FRONT AS THE SURFACE WAVE
RAPIDLY INTENSIFIES OVER THE NORTHERN LAKES. THIS WILL LEAD TO
CATEGORICAL POPS FOR THE ENTIRE FORECAST AREA THIS AFTERNOON AND
TONIGHT.

WILL KEEP THE FLOOD WATCH TODAY AND TONIGHT. EVERYTHING LOOKS ON
TARGET TO HAVE A POTENTIAL HEAVY RAIN EVENT ON TOP OF MELTING SNOW.
PRECIPITABLE WATERS GET UP TO 1.3 INCHES WHICH IS ABOUT 400 PERCENT
OF NORMAL  850 TO 700 MB THETA-E RIDGE SETS UP OVER LOWER MI FROM
12Z THIS MORNING THROUGH 06Z TONIGHT. CONVECTIVE INDICES ALSO
SUGGEST THUNDER POTENTIAL WITH CAPES LIFTING FROM 850 MBS AS MUCH AS
750 J/KG THIS AFTERNOON AND EVENING. WHILE MODEL QPF FOCUS ON THE
SURFACE FRONTS...AND PLACES MUCH OF THE HEAVY RAINFALL OUTSIDE OF
THE FORECAST AREA...THIS SETUP SUGGESTS THAT THERE WILL BE PLENTY OF
SHOWERS AND STORMS AWAY FROM THE FRONTAL FEATURES...AND THOSE WILL
BE VERY EFFICIENT AT PRODUCING HEAVY RAINFALL.

STRONG SOUTHERLY FLOW WILL PUSH THE WARM AIR INTO LOWER MI TODAY.
MODELS DID NOT HAVE A VERY GOOD HANDLE ON THE AMOUNT OF WARM AIR
SOUTH OF THE FRONT. SURFACE TRAJECTORIES ARE COMING FROM AN AIR MASS
THAT WAS IN THE UPPER 50S TO LOWER 70S YESTERDAY. SO TAKING THAT
INTO ACCOUNT AND THAT AIR MASS HAS TO MOVE OVER OUR SHRINKING SNOW
COVER...LIKE THE HIGHER MOS GUIDANCE FOR HIGH TEMPS...ALTHOUGH MANY
OF THOSE HIGH TEMPS MAY NOT BE REACHED UNTIL AFTER SUNDOWN.

EVEN WITH THE WARM FRONTAL PASSAGE...THE MELTING SNOW WILL CREATE A
STABLE BOUNDARY LAYER. THIS WILL MAKE IT HARD FOR THE STRONGER WINDS
TO MIX DOWN TODAY...AND THIS EVENING WITH ANY CONVECTION. THEREFORE
WILL HOLD OFF ON ANY STRONG GUSTY WINDS UNTIL AFTER MIDNIGHT.

&&

.LONG TERM...

STRONG UPPER WAVE OVER THE FOUR CORNERS REGION (-36 C AT 500 MB
AT FLAGSTAFF) AT THE BASE OF A LONGWAVE TROUGH...WHICH WILL BE
CONSOLIDATING AND DEEPENING AS IT MOVES THROUGH LOWER MICHIGAN
LATE TONIGHT/SUNDAY MORNING...WITH IMPRESSIVE HEIGHT FALLS
INDICATED (12HR/30 DAM AT 500 MB)...LEADING TO A RAPIDLY DEEPENING
SURFACE LOW (20 MB IN 24 HOURS)...TRANSLATING NORTHEAST THROUGH
THE NORTHERN GREAT LAKES AND INTO ONTARIO. STRONG SUBSIDENCE/COLD
ADVECTION BEHIND THE SURFACE FRONTAL BOUNDARY LATE
TONIGHT/TOMORROW MORNING WILL MIX DOWN VERY STRONG WINDS (GUSTS OF
50 TO 55 MPH)...WITH THE POTENTIAL OF 60 MPH WINDS BASED ON 55+
KNOTS AT 850 MB. 6HR HOUR RISE/FALL PRESSURE COUPLET LOOKS TO BE
ABOUT 22 MB. ALTHOUGH I AM LEANING TOWARD A HIGH END WIND
ADVISORY...WILL BE ISSUING A HIGH WIND WATCH AS IT WILL BE
CLOSE...AND THE SATURATED GROUND WILL LEAVE SOME TREES VULNERABLE.
WITH 850 MB TEMPS OF -10 TO -12 C...SOME LAKE ENHANCEMENT SNOW
SHOWERS WILL BE POSSIBLE...WITH TEMPERATURES SLOWLY FALLING
THROUGH THE DAY.

ILL DEFINED SURFACE RIDGE BUILDS IN FOR SUNDAY NIGHT...BUT WINDS
SHOULD NOT DECOUPLE...AT LEAST NOT FOR ANY EXTENDED PERIOD...AND
WILL THUS HOLD MINS IN THE MID 20S.

MODEST WARM ADVECTION ON MONDAY AHEAD OF A MOISTURE STARVED COLD
FRONT...WHICH MOVES THROUGH THE CENTRAL GREAT LAKES MONDAY EVENING.
WITH THE UPPER LEVEL SUPPORT PREDOMINATELY TRACKING NORTH OF THE
CWA...WILL MAINTAIN JUST THE SLIGHT CHANCE POPS NORTH.

THE 00Z EUROPEAN/CANADIAN SHOW THE NEXT SHORTWAVE TROUGH WITHIN THE
QUASI-ZONAL FLOW ARRIVING TUESDAY NIGHT AND AMPLIFYING IN THE
PROCESS...WITH SURFACE REFLECTION/DEEPENING LOW TRACKING CLOSE TO
THE SOUTHERN MICHIGAN BORDER. THREW IN A LOW CHANCE OF SNOW BASED ON
THESE SOLUTIONS. ALL MEDIUM RANGE MODELS SHOWING A RESPECTABLE SHOT
OF COLD AIR IN BEHIND THIS SYSTEM FOR WEDNESDAY...WITH 850 MB TEMPS
IN THE NEGATIVE LOWER TEENS...LIKELY RESULTING IN MAX TEMPS
REMAINING BELOW FREEZING.

&&

.MARINE...

CONTINUED STRONG WARM AIR ADVECTION AND MOISTURE TRANSPORT WILL
MAINTAIN THE DENSE FOG TODAY...ALONG WITH A CONTINUED CHANCE OF
THUNDERSTORMS INTO TONIGHT.

A RAPIDLY INTENSIFY LOW PRESSURE SYSTEM WILL TRACK NORTHEAST THROUGH
NORTHERN LOWER MICHIGAN TONIGHT...AND INTO ONTARIO
TOMORROW...RESULTING IN GALE TO STORM FORCE WINDS LATE TONIGHT INTO
SUNDAY. 925/850 MB TEMPS ALL FORECASTED TO BE IN EXCESS OF 50
KNOTS...WITH STRONG SUBSIDENCE/COLD ADVECTION ALLOWING FOR THESE
STRONG WINDS TO MIX TO THE SURFACE.  WINDS WILL QUICKLY DIMINISH
DURING THE EVENING...AS A SURFACE RIDGE BUILDS INTO THE CENTRAL
GREAT LAKES. HOWEVER...ANOTHER LOW...ALBEIT WEAKER...WILL RACE
THROUGH THE NORTHERN GREAT LAKES MONDAY NIGHT...POSSIBLY CAUSING
GALES OVER THE OPEN WATERS OF LAKE HURON.

&&

.PREV DISCUSSION...ISSUED 1208 AM EST SAT DEC 27 2008

AVIATION...

DENSE FOG WILL SETTLE IN OVER SE MICHIGAN FOR AT LEAST THE MORNING
HOURS IN A CLASSIC CASE OF ADVECTION FOG OVER SNOW COVERED
GROUND. VISIBILITY NEAR ZERO AT TIMES WILL BE COMMON BEFORE
SUNRISE WITH ABOUT A 100 FOOT OBSCURATION. VLIFR CONDITIONS WILL
THEN PERSIST INTO THE DAYLIGHT HOURS OF THE MORNING AND THEN
IMPROVE FROM THE OHIO BORDER NORTHWARD AS TEMPERATURES RISE INTO
THE 50S. ATTEMPTED TO NOT BE OVERLY OPTIMISTIC WITH VISIBILITY AND
CEILING IMPROVEMENT IN THE WARM SECTOR AS SNOW COVER WILL STILL BE
A FACTOR. THAT BEING SAID, DETROIT HAS THE BEST CHANCE TO CREEP
OUT OF IFR CONDITIONS BY MID AFTERNOON WHILE FNT AND MBS REMAIN
MIRED IN AT LEAST IFR CONDITIONS INTO THIS EVENING WHERE RAIN AND
LOW CEILING WILL BE MORE PERSISTENT.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...DENSE FOG ADVISORY...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-
     MIZ060-MIZ061-MIZ062-MIZ063...UNTIL 4 PM SATURDAY.

     FLOOD WATCH...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-MIZ060-
     MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-MIZ076...FROM
     7 AM SATURDAY TO 7 AM SUNDAY.

     HIGH WIND WATCH...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-MIZ060-
     MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-MIZ082-
     MIZ083...FROM 3 AM SUNDAY TO 3 PM SUNDAY.

     DENSE FOG ADVISORY...MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-MIZ082-
     MIZ083...UNTIL 10 AM SATURDAY.

LAKE HURON...
     DENSE FOG ADVISORY...LHZ361-LHZ362-LHZ363-LHZ421-LHZ422-LHZ441-
     LHZ442-LHZ443-LHZ462-LHZ463-LHZ464...UNTIL 4 PM SATURDAY.

     STORM WARNING...LHZ361-LHZ362-LHZ363-LHZ462-LHZ463-LHZ464...FROM 7
     AM SUNDAY TO 7 PM SUNDAY.

     GALE WARNING...NEARSHORE WATERS FROM PORT AUSTIN TO PORT HURON
     INCLUDING SAGINAW BAY...FROM 1 AM SUNDAY TO 6 PM SUNDAY.

LAKE ST CLAIR...
     DENSE FOG ADVISORY...UNTIL 4 PM SATURDAY.

     GALE WARNING...FROM 1 AM SUNDAY TO 6 PM SUNDAY.

MI WATERS OF LAKE ERIE...
     DENSE FOG ADVISORY...UNTIL 4 PM SATURDAY.

     GALE WARNING...FROM 1 AM SUNDAY TO 6 PM SUNDAY.

&&

SHORT TERM...RBP
LONG TERM....SF
MARINE.......SF
AVIATION.....BT

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Dec 26, 11:10 PM EST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1110 PM EST FRI DEC 26 2008

MIZ047>049-053>055-060>063-068>070-075-076-271830-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-
1110 PM EST FRI DEC 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TONIGHT

A DENSE FOG ADVISORY IS IN EFFECT TONIGHT. PLEASE SEE THE LATEST
URGENT WEATHER MESSAGE /NPWDTX/ FOR DETAILS.

THIS MOISTURE WILL ALSO LEAD TO AN UNSTABLE ATMOSPHERE AND A CHANCE
OF THUNDERSTORMS TONIGHT. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE
SEVERE WHILE TRACKING NORTHEAST AT 40 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A DENSE FOG ADVISORY IS IN EFFECT UNTIL 10 AM SATURDAY MORNING.
PLEASE SEE THE LATEST URGENT WEATHER MESSAGE /NPWDTX/ FOR DETAILS.

A FLOOD WATCH IS IN EFFECT SATURDAY AND SATURDAY NIGHT.
REFER TO THE FLOOD WATCH STATEMENT FOR DETAILS.../FFADTX/.

THUNDERSTORMS ARE ALSO POSSIBLE SATURDAY AND SATURDAY NIGHT AS
AN UNUSUALLY MILD AIRMASS OVERSPREADS THE AREA.

A STRONG COLD FRONT WILL THEN PUSH THROUGH SUNDAY MORNING...WITH
POST FRONTAL SOUTHWEST WIND GUSTS OF 45 MPH OR GREATER POSSIBLE
DURING THE DAY SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

MIZ082-083-271830-
LENAWEE-MONROE-
1110 PM EST FRI DEC 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TONIGHT

A DENSE FOG ADVISORY IS IN EFFECT TONIGHT. PLEASE SEE THE LATEST
URGENT WEATHER MESSAGE /NPWDTX/ FOR DETAILS.

THIS MOISTURE WILL ALSO LEAD TO AN UNSTABLE ATMOSPHERE AND A CHANCE
OF THUNDERSTORMS TONIGHT. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE
SEVERE WHILE TRACKING NORTHEAST AT 40 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A DENSE FOG ADVISORY IS IN EFFECT UNTIL 10 AM SATURDAY MORNING.
PLEASE SEE THE LATEST URGENT WEATHER MESSAGE /NPWDTX/ FOR DETAILS.

MINOR FLOODING MAY OCCUR LATE SATURDAY INTO SATURDAY NIGHT AS RAIN
INCREASES OVER THE AREA AND THE EXISTING SNOW COVER MELTS. THESE
RAINY AND MILD CONDITIONS WILL ALSO LEAD TO AN INCREASE RISK OF
ICE JAMS...PARTICULARLY IN PRONE AREAS SUCH AS THE RIVER RAISIN IN
MONROE.

THUNDERSTORMS ARE ALSO POSSIBLE SATURDAY AND SATURDAY NIGHT AS
AN UNUSUALLY MILD AIRMASS OVERSPREADS THE AREA.

A STRONG COLD FRONT WILL THEN PUSH THROUGH SUNDAY MORNING...WITH
POST FRONTAL SOUTHWEST WIND GUSTS OF 45 MPH OR GREATER POSSIBLE
DURING THE DAY SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-271830-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
1110 PM EST FRI DEC 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEARSHORE WATERS OF
LAKE HURON...AS WELL AS OUTER SAGINAW BAY. REFER TO THE LATEST
MARINE PRODUCTS.../NSHDTX/ AND /MWWDTX/...FOR ADDITIONAL
INFORMATION.

A MARINE DENSE FOG ADVISORY IS IN EFFECT TONIGHT FOR ALL MARINE
AREAS. PLEASE SEE THE LATEST URGENT MARINE WEATHER MESSAGE
/MWWDTX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A MARINE DENSE FOG ADVISORY IS IN EFFECT UNTIL 10 AM SATURDAY FOR
ALL MARINE AREAS. PLEASE SEE THE LATEST URGENT MARINE WEATHER
MESSAGE /MWWDTX/ FOR DETAILS.

A GALE WATCH IS IN EFFECT FOR ALL MARINE AREAS SUNDAY AND SUNDAY
NIGHT. REFER TO THE LATEST MARINE PRODUCTS.../NSHDTX/.../GLFLH/...
/GLFSC/ AND /MWWDTX/...FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

BT

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 4:28 AM ESTGale WarningDTX27 hr
Dec 27, 4:28 AM ESTStorm WarningDTX37 hr
Dec 27, 10:42 AM ESTBrisk Wind AdvisoryDTX12 hr
Dec 27, 10:42 AM ESTSmall Craft AdvisoryDTX12 hr
Dec 27, 3:54 PM ESTLow Water AdvisoryDTX29 hr
Dec 27, 4:19 PM ESTWind AdvisoryDTXBay, Genesee, Huron, Lapeer, Lenawee, Livingston and 11 more11 hr

Nearby

High Wind Watches in Michigan, 2008Every high wind watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.